Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

April 29, 2021LaPorte County, Indiana; Berrien County, Michigan

NWS Northern Indiana issued this special weather statement at Apr 29, 2021, 7:55 PM CDT for LaPorte County, Indiana; Berrien County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2021, 7:55 PM CDT (00:55 UTC)
Expired
Apr 29, 2021, 9:00 PM CDT
In force
65 min
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS83 KIWX 300055
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
855 PM EDT Thu Apr 29 2021

INZ003-004-MIZ077-078-300200-
La Porte-St. Joseph-Berrien-Cass-
855 PM EDT Thu Apr 29 2021

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHWESTERN ST.
JOSEPH...LA PORTE...WESTERN CASS AND BERRIEN COUNTIES...

At 853 PM EDT/753 PM CDT/, radar indicated showers were
located along a line extending from near Paw Paw Lake to 8 miles
northwest of Shorewood-Tower Hill to Lake Station. Movement was
southeast at 30 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Benton Harbor, St.
Joseph, Dowagiac, Westville, Buchanan, Georgetown, Trail Creek,
Benton Heights, Fair Plain, Granger, Bridgman, New Buffalo, New
Carlisle, Berrien Springs, Cassopolis and Watervliet.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 77.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

Seek shelter until these gusty winds pass.

&&

LAT...LON 4223 8622 4207 8622 4207 8582 4161 8637
      4129 8691 4130 8693 4175 8693 4192 8666
      4213 8653 4212 8649 4224 8636 4224 8625
TIME...MOT...LOC 0053Z 314DEG 25KT 4226 8626 4193 8677 4158 8726 

$$

HAIL...0.25
WIND...40MPH

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Apr 29, 6:23 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 29, 6:23 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
723 PM EDT Thu Apr 29 2021

.SYNOPSIS...
Issued at 715 PM EDT Thu Apr 29 2021

Cool temperatures will be with us through Friday night, when there
is a threat for patchy frost. It will be breezy on Friday with
wind gusts of 25 to 30 miles per hour. Temperatures will warm
rapidly for the weekend.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 330 PM EDT Thu Apr 29 2021

Light at the end of the tunnel with the dreary day with clearing
starting to edge in from the west as trough axis continues to
drift along around at 25 to 30 kt with any precip gone by if not
before 00Z. Temps recovering nicely back across IL and some hints
of recovery starting in NW Indiana, but window for peak heating is
fading so while some areas in the W and N may see a nice jump
overall expect little overall change through sunset. Clearing
skies and diminishing winds will bring a more seasonable night
with lows in the 40s. More in the way of sunshine will be seen on
Friday, but CAA continue to arrive with a stiff NW wind keeping it
downright chilly along the lake (around 50 at best) with mid to
maybe upper 50s inland. Winds will decouple Friday evening with a
frosty night in some areas, especially NE overnight. Some concerns
how long it will take to fully decouple plus high clouds starting
to move in all potentially limiting frost development. Will keep
patchy for now.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM EDT Thu Apr 29 2021

Increasing upper level heights will usher in a fast return to
above normal temperatures Sat into Sunday with potential to
overachieve as strong mixing will likely take place (also
reflected by rather gusty winds both Sat and Sun).

Some consensus trying to occur wrt pops Sun night into Mon with EC
staying in this ballpark, Canadian a touch slower more Monday and
Monday night and GFS keeping precip further north along warm front
and to our SE. Blend gave high likely to cat pops Sun night into
Monday. Forecast yesterday was more focused Mon/Mon Ngt and given
the above notes on the models not wild at all about cat pops in
days 4 to 5. However, most wanted to stick with the cat pops so
have left untouched and see if later runs stabilize. Additional
waves will move through the area after this system bringing at
least a chance for more precip with return to much colder
temperatures possible near/just after the valid period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 715 PM EDT Thu Apr 29 2021

A line of rain showers associated with a secondary cold front
over northern Illinois bears watching for the next few hours.
These have produced NW wind gusts of 38-42 knots at KSQI and KRFD,
respectively. With continued cooling, plus the trek across the
lake, the thinking is that these showers will weaken before
reaching KSBN. As a middle ground, I offered a TEMPO group. I will
amend as needed over the next hour or two.

Over at KFWA, ceilings continue to exit and the previously
mentioned rain showers are not expected to survive thanks to the
loss of daytime heating. At both sites, a few clouds will return
toward midday Friday as a shortwave digs in and promotes breezy
conditions as well. A dry air mass with prevent any precipitation
with this feature.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 10 AM to 4 PM EDT Friday for LMZ043-
     046.

&&

SYNOPSIS...Brown
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 29, 3:30 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
430 PM EDT Thu Apr 29 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-302030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
430 PM EDT Thu Apr 29 2021 /330 PM CDT Thu Apr 29 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-302030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
430 PM EDT Thu Apr 29 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected Friday, and then
again Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 29, 7:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
855 PM EDT Thu Apr 29 2021

INZ003-004-MIZ077-078-300200-
La Porte-St. Joseph-Berrien-Cass-
855 PM EDT Thu Apr 29 2021

...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHWESTERN ST.
JOSEPH...LA PORTE...WESTERN CASS AND BERRIEN COUNTIES...

At 853 PM EDT/753 PM CDT/, radar indicated showers were
located along a line extending from near Paw Paw Lake to 8 miles
northwest of Shorewood-Tower Hill to Lake Station. Movement was
southeast at 30 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Benton Harbor, St.
Joseph, Dowagiac, Westville, Buchanan, Georgetown, Trail Creek,
Benton Heights, Fair Plain, Granger, Bridgman, New Buffalo, New
Carlisle, Berrien Springs, Cassopolis and Watervliet.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 77.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

Seek shelter until these gusty winds pass.

&&

LAT...LON 4223 8622 4207 8622 4207 8582 4161 8637
      4129 8691 4130 8693 4175 8693 4192 8666
      4213 8653 4212 8649 4224 8636 4224 8625
TIME...MOT...LOC 0053Z 314DEG 25KT 4226 8626 4193 8677 4158 8726

HAIL...0.25
WIND...40MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:51 PM CDTSpecial Marine WarningIWX54 min
Apr 29, 8:45 PM CDTSpecial Weather StatementIWXPulaski30 min
Apr 30, 2:51 AM CDTGale WatchIWX18 hr

Nearby

Special Weather Statements in Indiana, 2021Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.